Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2020, 5:38 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2020, 5:38 PM EDT (21:38 UTC)
- Expired
- May 10, 2020, 6:32 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coshocton County, OH, Muskingum County, OH
The radar
The Cleveland radar (KCLE), 153 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:10 PM EDT | TSTM WND DMG | New Moscow, OH | TWO TREES UPROOTED |
| May 10, 6:15 PM EDT | TSTM WND DMG | Tyndall, OH | A FEW TREES DOWN...POWER LINES DOWN NEAR COSHOCTON AND WEST LAFAYETTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WUUS51 KPBZ 102138
SVRPBZ
OHC031-119-102245-
/O.NEW.KPBZ.SV.W.0049.200510T2138Z-200510T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
538 PM EDT Sun May 10 2020
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Coshocton County in east central Ohio...
Muskingum County in east central Ohio...
* Until 645 PM EDT.
* At 537 PM EDT, a severe thunderstorm was located 7 miles north of
Hanover, or 10 miles northeast of Newark, moving east at 30 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Zanesville... Coshocton...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Philo... Warsaw...
Pleasant Grove... Conesville...
Gratiot... Fultonham...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4038 8219 4039 8176 3984 8177 3985 8217
3991 8216 3991 8223
TIME...MOT...LOC 2137Z 255DEG 28KT 4019 8229
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
931
WWUS51 KPBZ 102150
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
550 PM EDT Sun May 10 2020
OHC031-119-102245-
/O.CON.KPBZ.SV.W.0049.000000T0000Z-200510T2245Z/
Coshocton OH-Muskingum OH-
550 PM EDT Sun May 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR COSHOCTON AND MUSKINGUM COUNTIES...
At 549 PM EDT, a severe thunderstorm was located 11 miles north of
Frazeysburg, or 15 miles west of Coshocton, moving northeast at 35
mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Zanesville... Coshocton...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Philo... Warsaw...
Pleasant Grove... Conesville...
Gratiot... Fultonham...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4038 8219 4039 8176 3984 8177 3985 8217
3991 8216 3991 8223
TIME...MOT...LOC 2149Z 246DEG 30KT 4028 8215
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$857
WWUS51 KPBZ 102232
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
632 PM EDT Sun May 10 2020
OHC031-119-102240-
/O.CAN.KPBZ.SV.W.0049.000000T0000Z-200510T2245Z/
Coshocton OH-Muskingum OH-
632 PM EDT Sun May 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR COSHOCTON AND MUSKINGUM
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4038 8219 4039 8176 3984 8177 3985 8217
3991 8216 3991 8223
TIME...MOT...LOC 2226Z 255DEG 28KT 4036 8174
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:46 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 10, 1:46 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 146 PM EDT Sun May 10 2020 .SYNOPSIS... Thunderstorm chances will increase late this afternoon and continue into the evening as cold front advances; a few storms may be strong. && .NEAR TERM /THROUGH TONIGHT/... Pre-frontal rain showers have continued to overspread the Ohio River Valley this afternoon as a low pressure system strengthens across the Great Lakes. A broken squall line is currently developing in eastern Indiana along the cold front boundary. Cyclogenesis will continues as the low pivots over Lake Erie, and the squall line will become more defined as it advances east into Ohio. Strong southwest flow (warm, moist advection) near the surface and cold air (-27 C at 500mb) embedded in the mid level trough, will increase low and mid-level lapse rates and help destabilization of the atmosphere in eastern Ohio/western PA/northern panhandle of WV. Surface CAPE values will increase but be marginal (less than 500-600 J/kg). Any strong storms that form this evening will mostly be due to jet dynamics as the mid- level jet increases to 50kts; thus, damaging wind will be the main threat today. Marginal severe hail is not out of the question despite limited CAPE aloft; low-level freezing levels will ensure that ice particles reach the ground. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... A surge of cold air (-5c at 850mb) on the backside of the low will support a change/mix of rain to snow for most areas by early Monday morning. A shallow warm boundary layer should preclude accumulation, but lighter amounts are not out of the question for elevations above 2,000ft; Tucker County may see up to an inch with strong orographic lift. Despite the cool air aloft, temperatures will stay near or just above freezing; a Freeze Warning will not be issued in the ridges with this forecast package. Precipitation will taper off Monday evening with subsidence and dry advection as surface high pressure builds under continued broad and cold upper troughing. That pattern should maintain continued cold, but dry conditions into mid week. Freeze headlines may need to be issued for portions of our region early Tuesday and Wednesday morning. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... A pattern shift is indicated for the latter half of the week as flow flattens. Temperature will quickly moderate and rise above the averages by weeks end while precipitation chance will be shortwave supported and progressive. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions present at the start of the TAF period as shortwave ridging departs, with gusty SW wind of 15 to 25 knots. The next shortwave will bring showers and a few thunderstorms to the region mainly during the evening hours. The best chance of getting thunder will be mainly west of PIT, where the best instability will lie. Storms are expected to congeal into a pre-frontal line, and will likely impact ZZV, HLG, and BVI between 22Z and 01Z. Have included TEMPO thunder for these sites. Kept VCTS for PIT and FKL due to uncertainty that thunder will survive that long, with only SHRA mention at others. Any storm will be capable of producing a brief wind gust to between 35 and 45 knots, as well as a brief MVFR/IFR visibility restriction. FROPA will occur tonight, and ceilings will deteriorate to MVFR/IFR levels with time. Some scattered showers will also linger, with snow starting to mix in late. Slow improvement is likely after sunrise Monday, although MVFR restrictions should continue for the most part. .Outlook... Restrictions are likely again by Wednesday night with the advance of the next area of low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 10, 4:31 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 431 PM EDT Sun May 10 2020 MDZ001-PAZ007>009-013>016-022-023-073>076-WVZ021-509>513-112045- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Armstrong-Indiana-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 431 PM EDT Sun May 10 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ041-050-PAZ020-021-029-031-WVZ001>004-012-112045- Columbiana-Jefferson OH-Beaver-Allegheny-Washington-Greene-Hancock- Brooke-Ohio-Marshall-Wetzel- 431 PM EDT Sun May 10 2020 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Thunderstorms are possible this evening across portions of eastern Ohio and western Pennsylvania. A few storms could be strong to severe with strong winds possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ514-112045- Eastern Tucker- 431 PM EDT Sun May 10 2020 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Tonight. Isolated areas will linger near freezing tonight. Crops and other sensitive vegetation may be damaged due frost/freeze. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048-049-057>059-068-069-112045- Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont- Noble-Monroe- 431 PM EDT Sun May 10 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Tonight. Thunderstorms are possible this evening across portions of eastern Ohio. There is a slight risk that these storms could reach severe levels. Damaging wind gusts is the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 51 min |
| May 10, 6:49 PM EDT | Special Weather Statement | PBZ | Belmont, Carroll, Columbiana, Harrison, Jefferson, Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.